Alert archive / Kentucky / Tornado Warnings in 2023

Tornado Warning 17, NWS Jackson, KY

July 2, 20234 counties in Kentucky

NWS Jackson, KY issued this tornado warning at Jul 2, 2023, 5:41 PM EDT for 4 counties in Kentucky. It was in force for 8 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 2, 2023, 5:41 PM EDT (21:41 UTC)
Expired
Jul 2, 2023, 5:49 PM EDT
In force
8 min
Issued by
NWS Jackson, KY
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

Counties Bath County, KY, Menifee County, KY, Morgan County, KY, Rowan County, KY

The radar

The Jackson,KY radar (KJKL), 47 km from the middle of the area, began a volume at 21:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 2, 4:42 PM EDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 9.7 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2023-07-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 35 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2023-07-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 174 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
35 J/kg
Mixed-layer CIN
-96 J/kg
Mixed-layer LCL
653 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
174 m²/s²
0-3 km storm-relative helicity
190 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

168 
WFUS53 KJKL 022141
TORJKL
KYC011-165-175-205-022200-
/O.NEW.KJKL.TO.W.0017.230702T2141Z-230702T2200Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service JACKSON KY
541 PM EDT Sun Jul 2 2023

The National Weather Service in JACKSON KY has issued a

* Tornado Warning for...
  Northwestern Morgan County in southeastern Kentucky...
  Southeastern Bath County in east central Kentucky...
  Northeastern Menifee County in east central Kentucky...
  South central Rowan County in east central Kentucky...

* Until 600 PM EDT.
    
* At 540 PM EDT, a severe thunderstorm capable of producing a tornado
  was located over Ratlitt, or near Frenchburg, moving east at 40
  mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This dangerous storm will be near...
  Big Woods around 550 PM EDT.
  Paragon around 555 PM EDT.
  Blaze around 600 PM EDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3792 8361 3805 8365 3812 8333 3794 8330
TIME...MOT...LOC 2140Z 261DEG 35KT 3800 8356 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$

VORST
1 follow-up statement
612 
WWUS53 KJKL 022149
SVSJKL

Severe Weather Statement
National Weather Service JACKSON KY
549 PM EDT Sun Jul 2 2023

KYC011-165-175-205-022158-
/O.CAN.KJKL.TO.W.0017.000000T0000Z-230702T2200Z/
Morgan KY-Bath KY-Menifee KY-Rowan KY-
549 PM EDT Sun Jul 2 2023

...THE TORNADO WARNING FOR NORTHWESTERN MORGAN...SOUTHEASTERN BATH...
NORTHEASTERN MENIFEE AND SOUTH CENTRAL ROWAN COUNTIES IS CANCELLED...
                
The storm which prompted the warning no longer appears capable of 
producing a tornado. Therefore, the warning has been cancelled. 
However, a Severe Thunderstorm Warning remains in effect.

A Severe Thunderstorm Watch remains in effect until midnight EDT for
southeastern and east central Kentucky.

LAT...LON 3792 8361 3805 8365 3812 8333 3794 8330
TIME...MOT...LOC 2144Z 261DEG 35KT 3801 8346 

$$

VORST

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this tornado warning went out at Jul 2, 5:39 PM EDT, 2 minutes earlier.

Area forecast discussion, Jul 2, 5:39 PM EDT, 2 minutes before
AREA FORECAST DISCUSSION
National Weather Service Jackson KY
539 PM EDT Sun Jul 2 2023

.SHORT TERM...(This evening through Monday night)
Issued at 538 PM EDT SUN JUL 2 2023

Severe thunderstorms area entering the northern portion of the
forecast area from the west. Unlike recent days, precip and
clouds got out of the way to allow significant heating and
destabilization today, and dew points climbed through the 70s. An
upper level trough flattening the ridge of recent days is
supporting a cold front approaching from the northwest. The
combination is allowing thunderstorms to develop, and with modest
shear coupled with the strong instability, there is a severe
weather threat. Winds continue to look like the main threat, but
large hail can't be ruled out, especially if any discrete
supercells develop. There is also a very small tornado risk should
any supercells interact with boundaries, or if circulations occur
along lines.

Most of the thunderstorms will exit to the southeast later
tonight, and the severe weather threat will end. The cold front
will lag behind the initial storms, and should pass overnight and
Monday morning. The air mass will only transition slowly behind
the front, and enough moisture could linger so that with diurnal
warming/destabilization some more showers/thunderstorms could
develop during the day. However, they would be garden variety.

Any remaining showers/thunderstorms will end Monday evening.
Clouds decrease during the night as surface high pressure settles
nearby by morning.

.LONG TERM...(Tuesday through Sunday)
Issued at 355 PM EDT SUN JUL 2 2023

Still an unsettled long-term period on tap. The shortwave that
impacted the Ohio Valley during the short term period will finally
shift eastward on Tuesday. However, high pressure across the region
will be weak at best, and models show quite a bit of lingering
moisture and instability just south of the state throughout the
daytime hours. Therefore, expect to remain mostly dry Tuesday, but
can't rule out some isolated to scattered convection in the
afternoon hours, especially near the TN border. The same will hold
true for Wednesday, as weak surface pressure remains across eastern
Kentucky, but a shortwave and more unstable airmass (possible weak
boundary) also interact to our south, bringing scattered pops into
the southern CWA by the afternoon and early evening. Overall, it's
just a messy pattern, with warm and humid air in place, prime to
fire off typical summertime afternoon/evening convection across the
region.

The regime begins to change on Thursday however, as a defined
frontal system sets up west of the state during the morning hours,
and begins to push eastward throughout the day. This front will be
connected to a low pressure system well to our north, shifting east
across north-central Quebec throughout the day. Obviously the
farther away you get from the center of the best energy, the weaker
the boundary and impacts...but that doesn't mean we won't see some
weather from it. It will be an odd system, pushed forward by a
longwave trough sinking southward into the Central Conus. The front
will make it into western/central KY by Thursday evening, but models
seem to slow it's progression so that it takes most of Friday into
Friday night before it finally makes it all the way through eastern
Kentucky. Again, this is a messy pattern, and there has been quite a
bit of model uncertainty over the last week, so this is no exception
- confidence in exact timing and impacts are therefore a bit low.
But there is at least decent agreement of this lingering boundary
and continued scattered to likely rain and thunderstorm chances from
Thursday through Friday as a result. Given the weaker state of the
frontal boundary, models also show weakening of convection during
the overnight hours Thursday night, re-surging during the daytime
hours on Friday.

Even after the boundary finally shifts east of the state on
Saturday, it will still be in close enough proximity to spark off
more scattered showers and thunderstorms across the day, especially
in our eastern CWA. The GFS also has some lingering afternoon
convection across much of the central portion of the state, likely
due to some weak shortwaves moving over the state - which is
reflected in the scattered pops across much of the CWA from the NBM.

Unfortunately the weather pattern doesn't get much better to round
out the weekend. A larger shortwave is predicted to pass through the
state during the day Sunday, with both the GFS and ECMWF showing
likely pops across the state, especially in the afternoon and
evening. NBM is going mainly scattered, but given that it's day 8,
and there is still plenty of uncertainty, not going to increase pops
at this time.

As far as temperatures, without any large airmass changes (other
than the weak front moving through Thursday and Friday),
temperatures are expected to remain fairly steady-state through the
period. Daytime temps will be warmest ahead of the front, starting
in the mid 80s on Tuesday, and peaking in the upper 80s just before
it's passage on Thursday. Friday through Sunday will drop slightly
back into the low to mid 80s. Either way, with so much moisture in
the air, expect it to be humid and feel warmer than it really is.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
ISSUED AT 227 PM EDT SUN JUL 2 2023

VFR conditions prevailed at the start of the period. Thunderstorms
were occurring in southern IL/IN into western/central KY. These
will continue to develop and head east, with the most likely time
for activity here during the evening hours. Some of them may
contain hail and strong winds, in addition to IFR or worse
conditions. Thunderstorms should depart to the east overnight.
After this, much of the area is forecast to have MVFR ceilings
develop from the predawn hours into Monday morning. However, there
is only modest confidence in the occurrence of these ceilings.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...HAL
LONG TERM...JMW
AVIATION...HAL
Hazardous weather outlook, Jul 2, 4:49 PM EDT, 52 minutes before
Hazardous Weather Outlook
National Weather Service Jackson KY
449 PM EDT Sun Jul 2 2023

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-031100-
Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle-
Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan-
Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott-
Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike-
Including the cities of Flemingsburg, Camargo, Jeffersonville,
Mount Sterling, Owingsville, Morehead, Irvine, Ravenna, Clay City,
Stanton, Frenchburg, Brodhead, Mount Vernon, McKee, Annville,
Burnside, Somerset, London, Monticello, Stearns, Whitley City,
Corbin, Williamsburg, Barbourville, Middlesboro, Pineville,
Cumberland, Harlan, Sandy Hook, West Liberty, Paintsville, Campton,
Salyersville, Prestonsburg, Wheelwright, Beattyville, Jackson,
Hindman, Pippa Passes, Booneville, Hazard, Manchester, Hyden,
Jenkins, Whitesburg, Inez, Coal Run, Elkhorn City, Pikeville,
and South Williamson
449 PM EDT Sun Jul 2 2023

...SEVERE THUNDERSTORM WATCH 436 IN EFFECT UNTIL MIDNIGHT EDT
TONIGHT...

This Hazardous Weather Outlook is for a portion of eastern Kentucky.

.DAY ONE...Tonight.

Thunderstorms are expected, especially during the evening hours.
Some of them could be severe, with damaging winds being the main
threat. However, hail and locally heavy rainfall will also be
possible.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Thunderstorms are possible at times from Monday through Saturday,
mainly during the afternoon and evening hours.

.SPOTTER INFORMATION STATEMENT...

Spotters are requested to report any occurrences of wind damage, hail,
or flooding through tonight.

HAL

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 2, 2:39 AM EDTSpecial Weather StatementJKLEstill, Jackson, Laurel, Pulaski, Rockcastle51 min
Jul 2, 6:14 AM EDTSpecial Weather StatementJKLBath, Montgomery, Powell46 min
Jul 2, 7:00 AM EDTSpecial Weather StatementJKLJohnson, Wolfe45 min
Jul 2, 7:14 AM EDTSpecial Weather StatementJKLBreathitt, Owsley46 min
Jul 2, 7:50 AM EDTSpecial Weather StatementJKLBell25 min
Jul 2, 7:54 AM EDTSpecial Weather StatementJKLClay36 min
Jul 2, 8:04 AM EDTSpecial Weather StatementJKLWhitley26 min
Jul 2, 8:21 AM EDTSpecial Weather StatementJKLHarlan24 min
Jul 2, 8:24 AM EDTSpecial Weather StatementJKLWhitley36 min
Jul 2, 8:48 AM EDTSpecial Weather StatementJKLMcCreary27 min
Jul 2, 8:52 AM EDTSpecial Weather StatementJKLPike38 min
Jul 2, 9:50 AM EDTSpecial Weather StatementJKLBell25 min
Jul 2, 4:58 PM EDTSevere Thunderstorm Warning Considerable damage threatJKLBath, Estill, Fleming, Menifee, Montgomery, Powell and 1 more47 min
Jul 2, 5:06 PM EDTTornado WarningJKLBath, Menifee, Montgomery, Powell24 min
Jul 2, 5:22 PM EDTTornado WarningJKLBath, Menifee, Montgomery23 min
Jul 2, 5:35 PM EDTSevere Thunderstorm Warning Considerable damage threatJKLBath, Breathitt, Elliott, Estill, Fleming, Johnson and 7 more40 min
Jul 2, 6:11 PM EDTSevere Thunderstorm WarningJKLBreathitt, Elliott, Estill, Floyd, Johnson, Knott and 7 more49 min
Jul 2, 6:19 PM EDTSpecial Weather StatementJKLEstill26 min
Jul 2, 6:24 PM EDTSevere Thunderstorm WarningJKLEstill, Jackson, Lee, Owsley36 min
Jul 2, 6:50 PM EDTSevere Thunderstorm WarningJKLEstill, Jackson, Lee, Owsley25 min
Jul 2, 6:54 PM EDTSpecial Weather StatementJKLWolfe36 min
Jul 2, 6:59 PM EDTSpecial Weather StatementJKLMartin31 min
Jul 2, 7:05 PM EDTSpecial Weather StatementJKLBreathitt, Lee25 min
Jul 2, 7:08 PM EDTSevere Thunderstorm WarningJKLFloyd, Johnson, Martin, Pike37 min
Jul 2, 7:34 PM EDTSpecial Weather StatementJKLBreathitt26 min
Jul 2, 7:46 PM EDTSpecial Weather StatementJKLFloyd29 min
Jul 2, 7:56 PM EDTSevere Thunderstorm WarningJKLBath, Estill, Fleming, Lee, Menifee, Montgomery and 4 more49 min

Nearby

Tornado Warnings in Kentucky, 2023Every tornado warning in 2023Tornadoes in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.